Share Facebook
Crohn's Disease Forum » Treatment » Remicade/Infliximab » Question on pre-meds before Remicade infusion....


11-04-2010, 10:44 AM   #1
Lisa
Adminstrator
 
Lisa's Avatar
 
Join Date: Apr 2010
Location: New York

My Support Groups:
Question on pre-meds before Remicade infusion....

Well - I got a call from my GI doc yesterday asking how my rash is - which is actually getting better on its own for now.....she told me that she isn't 100% convinced it doesn't have anything to do with the Remicade and as a precaution she wants me to have the tylenol/benadryl pre-medication before my next infusion.....

For anyone who does this, is the benadryl generally given in pill form or do they inject it through the IV? I'm trying to figure out how long it might effect me - I usually pop some before bed if I'm having an allergy attack and it knocks me out pretty decently.....

I will be driving home as I normally do, and want to make sure I shouldn't have any problems.......

Thanks!
__________________

30 plus years and counting with UC/Crohn's!
on remicade since 11/05

While my experiences may not be what everyone has had- I feel it is worthwhile to share any and all experiences that may be beneficial to others.
11-04-2010, 11:38 AM   #2
katiesue1506
Senior Member
 
Join Date: Nov 2006
I always had premeds no matter what and they were in pill form.

I know you can ask if they will let you pre-med yourself with a non-drowsy allergy pill such as Claritin instead, MBH does that.

If you ask to pre med yourself and they let you your infusion won't last so long. My premeds were always given and then I had to wait 30 minutes to let the Benedryl take effect. I was always really sleepy during the infusion and usually a little afterwords too.
11-04-2010, 12:53 PM   #3
Becky
Senior Member
 
Becky's Avatar
 
Join Date: Jul 2009
Location: St Petersburg, Florida
When I got premeds it was IV form. They would give me benadryl and steriod. I would sleep thru the infusion and then be up at night from the steriods.
__________________
Becky

diagnosis- Oct 2006

remicade every 6 wks
11-04-2010, 01:13 PM   #4
Walt
Senior Member
 
Walt's Avatar
 
Join Date: Mar 2010
Location: Ontario

My Support Groups:
asking how my rash is.....she told me that she isn't 100% convinced it doesn't have anything to do with the Remicade
Hi Pasobuff,
Just chiming in with my own experience.
My brother and I also get Remi and we are quite certain that it gives us itchy rashes, mostly on our arms.
So, rather than your doc thinking it probably is not the Remi, I'm pretty sure for me it is the Remi.

Just food for thought.
Sounded like your doc was leaning away from Remi as cause of your rash.
My brother is now ONLY on Remicade, has been for at least 8 yrs for CD,
and is sure it is the cause of his persisent arm rashes.
Many of these drugs are tough on the skin.

I chatted with a girl in the infusion chair next to me.
She actually takes Benadryl by IV before Remi infusion, because she prefers to sleep through it... and that's just what she did!
She considered the reduction in possible reactions secondary.
I liked the way she had her preferred strategy, and executed it to perfection.
My goal is to become one of these 'expert' crohn's patients.
They know their stuff, and handle their business, minimizing downsides. Cool!

A bit of savvy that I am pleased with is that
I have arranged to have my blood drawn for testing through the same catheter at my infusion.
I need to monitor my blood anyway and it is one less appt and one less jab.
Then I get 200mg of hydrocortisone as premed before Remi. (like liquid Prednisone)
Just one jab accomplishes all 3 tasks.
Best case, that is....
sometimes they don't achieve a 'hole in one'.
At my last infusion, a girl told me that in the prior session, the nurse was having an off-day and multijabbed every chair. eek

I carry some trauma from a pair of childhood surgeries and thus get white knuckles with all things medical.
(had a twilight surgery that I still remember in great detail) eek
I find a lorazepam in advance keeps me calmer for these things.

Many folks do take a Benadryl tablet, which can be faster as KatieSue said,
because if you take it in advance, no need to extend your infusion session waiting for it to kick in.

I've heard of the tylenol/benadryl combo, but am not sure what the advantages are of adding a painkiller?
I'd guess you'd be groggy from the benadryl, but you could wake up and drive.
KatieSue's suggestion of a non-drowsy allergy pill sounds like a good solution?

Hope it works out for you,
be well,
Walt

ps is your rash itchy, at least at times?
__________________
currently 'enjoying' Metho, Remi gave me Lupus, Humira pens now weekly - jury still out?
whew, just a little Prednisone?

I'm starting to think Crohn's isn't as much fun as they made it sound in the brochure?

Be who you are and say what you feel,
because those who mind don't matter and those who matter don't mind - Dr. Seuss

A hard road is better than no road.

getting knocked down is nothing.
bouncing back is everything.


in the end, only kindness matters...

Last edited by Walt; 11-04-2010 at 01:26 PM.
11-04-2010, 01:28 PM   #5
Babs1957
 
Join Date: Oct 2010
Location: Cincinnati, Ohio
My pre-infusion meds were oral - benedryl and tylenol. My mother was there to drive me home, which was good, because antihistamines make me very sleepy.
__________________
Never trust a fart.
11-04-2010, 03:17 PM   #6
Lisa
Adminstrator
 
Lisa's Avatar
 
Join Date: Apr 2010
Location: New York

My Support Groups:
Thanks all for the input - guess I will have to wait and see which way they go with this...I have almost an hours drive home - so I'm hoping whatever it is I am fine! Worst case, I'll hang out a little longer or even call my husband to pick me up on his way home from work.....

Walt - I developed this rash after getting a strep infection at the end of March this year - showed all the classic signs of gutatte psoriasis.....this was about 2 1/2 weeks after my last infusion - I've been on Remicade for about 4 1/2 years at that point.....

As for blood draws - yup, I do that too...get them done right there through the same line..I also get my B12 shot while I get my infusion so I don't have to make another appointment etc.....

I have a 'plan' too...lol.....TAKE A NAP!.....I use the time in my chair as 'down time' - to read, relax, catch up on some TV etc.....it is my 'ME time'......I'll still take it over having to remember to slug down a gazillion pills every day......

I may see if there is an option to get the IV benadryl instead of a pill - get in and out a bit faster as I time my appointments to get me home in time for dinner and to get my daughter.....
11-04-2010, 06:37 PM   #7
Starlight
Senior Member
 
Starlight's Avatar
 
Join Date: Apr 2010
Location: Louisiana

My Support Groups:
I have always gotten pre meeds before each infusion. I get clariton( used to be benadryl) 2 tylonal and something in the IV as well. Benedryl doesn't make me tired. I have a High drug tolerance, it takes a lot of knock me out.I'm usually pretty wiped out the day of and day after treatments from the remicade though. I live an hour away, I go straight home after the infusion. I'm tired, but usually get home in time before the tiredness really hits. So its not to bad...vie had a share of hard drives home though, had to slap myself to stay awake. Not fun, downright scary really.

I have to get my infusion at a different place my next time though on Nov. 17th., since I was forced to have to change doctors. So I'm curious how they do it there...
11-05-2010, 10:26 AM   #8
My Butt Hurts
Squeals-a-lot!
 
My Butt Hurts's Avatar
 
Join Date: Aug 2007
I had an itchy rashy thing going on and I was sure that it was the Remi too, along with some acne. I stopped Imuran and haven't seen it in over a year now.
As far as I know, premeds are usually taken orally, it's when reactions happen that they get it into you IV style.
I got too sleepy taking Benadryl at my first infusion, so I have been taking non-drowsy Claritin before every infusion since.
11-23-2010, 06:54 PM   #9
jkd1111
 
jkd1111's Avatar
 
Join Date: Jul 2010
Location: Cody, Wyoming

My Support Groups:
I have almost an hours drive home - so I'm hoping whatever it is I am fine! .

I drive 2 hrs and don't have any problems. Tho I do feel drugged for several hours, but I think that is more the Remi than anything. I also take the benedryl to sleep at night plus help alergies.

I take 1 benedryl and 2 tylenol as a premed. Never had any problems just a nice 2 hr nap!
__________________
Karen
********
Crohnie since 02/1980. Just living one day at a time..that is all we can do with this stuff.
Reply

Crohn's Disease Forum » Treatment » Remicade/Infliximab » Question on pre-meds before Remicade infusion....
Thread Tools


All times are GMT -5. The time now is 09:13 PM.
Copyright 2006-2017 Crohnsforum.com